Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 49, NWS Omaha, NE

June 4, 2020Jefferson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 4, 2020, 11:43 PM CDT for Jefferson County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2020, 11:43 PM CDT (04:43 UTC)
Expired
Jun 5, 2020, 12:45 AM CDT
In force
62 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jefferson County, NE

The radar

The Grand Island radar (KUEX), 109 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 7:42 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1422 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
2024 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

957 
WUUS53 KOAX 050443
SVROAX
NEC095-050545-
/O.NEW.KOAX.SV.W.0049.200605T0443Z-200605T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1143 PM CDT Thu Jun 4 2020

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Jefferson County in southeastern Nebraska...

* Until 1245 AM CDT.

* At 1143 PM CDT, a severe thunderstorm was located 5 miles south of 
  Ohiowa, or 35 miles west of Beatrice, moving southeast at 25 mph. 
  A second severe storm was located 3 miles northeast of Gilead, and 
  a third severe storm was located 4 miles north of Hubbell...also 
  moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fairbury, Plymouth, Diller, Daykin, Endicott, Jansen, Reynolds,
  Steele City, Harbine, Alexandria State Recreation Area, Rock Creek
  Station State Historical Park, Cub Creek Recreational Area, Crystal
  Springs Campground, Buckley Creek Recreational Area and Camp
  Jefferson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4001 9737 4035 9736 4035 9714 4028 9691
      4000 9692
TIME...MOT...LOC 0443Z 304DEG 23KT 4033 9742 

HAIL...1.00IN
WIND...60MPH
 
$$

BLB
3 follow-up statements
701 
WWUS53 KOAX 050506
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1206 AM CDT Fri Jun 5 2020

NEC095-050545-
/O.CON.KOAX.SV.W.0049.000000T0000Z-200605T0545Z/
Jefferson NE-
1206 AM CDT Fri Jun 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR JEFFERSON COUNTY...

At 1206 AM CDT, a severe thunderstorm was located 6 miles west of 
Fairbury, or 24 miles northwest of Washington, moving east at 30 
mph. A second severe storm was located 5 miles northwest of 
Alexandria, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fairbury, Diller, Daykin, Endicott, Jansen, Reynolds, Steele City,
Harbine, Alexandria State Recreation Area, Rock Creek Station State
Historical Park, Cub Creek Recreational Area, Crystal Springs
Campground, Buckley Creek Recreational Area and Camp Jefferson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4001 9737 4035 9736 4035 9721 4025 9691
      4000 9692
TIME...MOT...LOC 0506Z 253DEG 24KT 4012 9729 

HAIL...1.00IN
WIND...60MPH
 
$$

BLB
543 
WWUS53 KOAX 050535
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1235 AM CDT Fri Jun 5 2020

NEC095-050545-
/O.CON.KOAX.SV.W.0049.000000T0000Z-200605T0545Z/
Jefferson NE-
1235 AM CDT Fri Jun 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHERN JEFFERSON COUNTY...

At 1234 AM CDT, a severe thunderstorm was located near Hollenberg, 
or 14 miles north of Washington, moving east at 35 mph. The 
strongest portion of the storm in Jefferson county will be near or 
just north of the Kansas border.

HAZARD...65 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Endicott, Reynolds, Steele City, Buckley Creek Recreational Area and
Camp Jefferson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4022 9736 4011 9718 4009 9692 4000 9692
      4001 9737
TIME...MOT...LOC 0534Z 275DEG 29KT 4002 9706 

HAIL...<.75IN
WIND...65MPH
 
$$

BLB
638 
WWUS53 KOAX 050543
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1243 AM CDT Fri Jun 5 2020

NEC095-050552-
/O.EXP.KOAX.SV.W.0049.000000T0000Z-200605T0545Z/
Jefferson NE-
1243 AM CDT Fri Jun 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JEFFERSON COUNTY WILL
EXPIRE AT 1245 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Nebraska.

LAT...LON 4022 9736 4011 9718 4009 9692 4000 9692
      4001 9737
TIME...MOT...LOC 0542Z 304DEG 23KT 4000 9702 

$$

BLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:28 PM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jun 4, 6:28 PM CDT, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
628 PM CDT Thu Jun 4 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 325 PM CDT Thu Jun 4 2020

Today and Tonight:
Temperatures and storms are again the forecast concern today. It
appears about the entire forecast area should get to 90 degrees
again. Most notably, dewpoint temperatures are slightly higher
today which may make it feel hotter today.

Storms are not likely in this area until 10 pm or so. The most
likely area for storms would be north of a line from Columbus to
Omaha. The environment is slightly better today than yesterday for
sustaining storms, but it's still not great. Dewpoints in the
north are right around 60 degrees and low level moisture is
generally lacking. The lifting condensation level (LCL) and level
of free convection (LFC) heights are still high. However, surface
based CAPE values should reach about 2000 J/kg and deep layer
shear will be near 45 to 50 knots. Storm development is likely in
south central South Dakota or north central Nebraska. With a
slightly more favorable environment, it's possible these storms
carry into eastern Nebraska and western Iowa. After midnight, the
environment becomes less favorable and storms should fall apart.
Strong wind gusts and small hail would be the most likely threat
from any potential storms.

Friday, Saturday, Sunday:
Over the weekend, the upper level ridge will strengthen over the
central CONUS. That will lead to increased warm and moist air
advection. Temperatures and dewpoints should slowly increase.
Temperatures of 90 degrees are expected for the entire forecast
area for the weekend. Looking at the wide range of the many model
solutions, the CMC (Canadian, which has been verifying well lately
with the warm temperatures), shows that 98 is with the realm of
possibilities along the Nebraska/Kansas border. The dew point
temperatures around 70 degrees, the heat index would be over 100
in those areas. I have been bumping up temperatures each day this
week so it is trending in that direction.

Saturday and Sunday will also feature strong winds from the
south. Starting Saturday morning, sustained wind speed will be
around 20 to 25 mph with gusts up to 35 mph.

Storms are possible over  the weekend, but the probability for
them is low. Temperatures are gonna be hot and the winds are going
to be strong. If our confidence increases in weekend storms,
we'll include it more in the discussions and through weather
stories.

Monday through Thursday:
The strong winds should carry over into Monday and finally come to
an end that evening. Monday will likely be another warm day for
the area with temperatures above 90 degrees expected. The overall
pattern begins to change early in the week though as a trough
should begin to move over the West Coast. This will slowly push
the ridge off to the east and bring a relief from the hot
temperatures. The trough and associated cold front will provide
for a chance of thunderstorms likely Monday night or Tuesday
morning. Complicating the extended forecast is tropical depression
Cristobal in the Caribbean. It's possible it has an impact on the
overall pattern over the CONUS. The general model consensus is
that zonal flow dominates which would lead to normal temperatures
(77 to 85) for the rest of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 619 PM CDT Thu Jun 4 2020

VFR conditions are expected for much of the TAF cycle. The
exception will be with possibility of scattered convection
overnight which is a possibility at all three sites. If
thunderstorms do roll through the sites, gusty winds and hail in
addition to heavy rain are all possible.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Fajman
AVIATION...Kern
Hazardous weather outlook, Jun 4, 8:00 PM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
800 PM CDT Thu Jun 4 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-051500-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
800 PM CDT Thu Jun 4 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

Severe thunderstorms will be possible after 9pm across portions of
eastern Nebraska. Large hail and damaging winds will be the main
threats between 9 PM and 2 AM.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

A marginal risk of severe weather exists Friday evening in
southeast Nebraska and southwest Iowa. Hail and damaging winds
will be the main hazards.

A slight risk of severe weather will be possible again Saturday
afternoon in northeast Nebraska. Hail and damaging winds will be
the main hazards.

Outside of severe weather, temperatures should be above 90F and
possibly approaching 100F on Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports would be appreciated with any storms later
tonight.

In the hours before

Local storm report, Jun 4, 11:31 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1131 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND GST     1 NE SEWARD             40.92N 97.08W
06/04/2020  M60 MPH          SEWARD             NE   TRAINED SPOTTER

            PEA SIZE HAIL AS WELL.

&&
Local storm report, Jun 4, 11:41 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1141 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     TSTM WND GST     LINCOLN                 40.82N 96.69W
06/04/2020  M69 MPH          LANCASTER          NE   ASOS

&&
Local storm report, Jun 4, 11:43 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1143 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     2 E LINCOLN             40.82N 96.66W
06/04/2020                   LANCASTER          NE   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:32 PM CDTSevere Thunderstorm WarningOAXBoone24 min
Jun 4, 10:45 PM CDTSevere Thunderstorm WarningOAXButler, Seward45 min
Jun 4, 11:06 PM CDTSevere Thunderstorm WarningOAXSeward39 min
Jun 4, 11:13 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward62 min
Jun 4, 11:38 PM CDTSevere Thunderstorm WarningOAXLancaster, Saunders30 min
Jun 4, 11:48 PM CDTSevere Thunderstorm WarningOAXCass, Johnson, Nemaha, Otoe57 min
Jun 5, 12:29 AM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy19 min
Jun 5, 1:14 AM CDTSpecial Weather StatementOAXRichardson46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.